DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20183828

Cutaneous manifestations of anti retroviral therapy used for post-exposure prophylaxis

Chinmay T. Jani, Supriya D. Malhotra, Pankaj R. Patel

Abstract


Health care workers are at increased risk of needle stick injuries. Blood borne diseases that could be transmitted by such an injury include HIV, Hepatitis B, HCV and many others. Post exposure prophylaxis should be immediately started within 72 hours and should be continued for 28 days. Currently two Nucleoside Reverse Transcriptase Inhibitors (NRTIs) are given along with one NNRTI (Non- Nucleoside reverse Transcriptase Inhibitor) including Efavirenz or Nevirapine. Multiple adverse effects have been reported with all the Anti- Retroviral Therapies including various cutaneous manifestations. A 22-year-old intern doctor studying in tertiary hospital of Ahmedabad had a needle stick injury with a needle contaminated with blood of HIV positive patient. Post Exposure prophylaxis was started within 72 hours consisting of fixed dose regimen of Tenofovir disprodoxil sulphate, Efavirenz and lamivudine. He was started with the drug within 2 hours and was prescribed one drug per day for next 27 days. On 22nd day he started having rash on his body which started on palms and soles. On 23rd day he saw severe facial edema along with edema on lips and rash spreading to other parts of the body. He was diagnosed with Hypersensitivity reaction and angioedema due to ART drug therapy. He was instructed to stop ART medications and was given antihistaminic for the symptoms. Patient's angioedema was relieved in 2-3 days and rash disappeared after 4-5 days. As he had already finished 23 days of therapy he was instructed to discontinue the drugs. No recurrence of rash or angioedema was noted. This case points out the severity of side effects in the normal healthy people taking ART as Post Exposure Prophylaxis. Apart from cutaneous manifestations, angioedema is a very grievous condition which doctors should always have lower threshold for diagnosis. Early diagnosis can prevent further complications. ART drugs have many complications and these patients should have intensive regular monitoring while on treatment. Also, proper education is required for needle cut injuries in health care workers.


Keywords


Anti- retroviral therapy, Angioedema, Needle-stick injuries, PEP, Rash

Full Text:

PDF

References


Doig C. Education of medical students and house staff to prevent hazardous occupational exposure. Can Med Associati J. 2000 Feb 8;162(3):344-5.

Alvarado-Ramy F, Beltrami EM, Short LJ, Srivastava PU, Henry K, Mendelson M, et al. A comprehensive approach to percutaneous injury prevention during phlebotomy: results of a multicenter study, 1993-1995. Infection Control & Hospital Epidemiology. 2003 Feb;24(2):97-104.

Rele M, Mathur M, Turbadkar D. Risk of needle stick injuries in health care workers - a report. Ind J Med Microbiol. 2002;20(4):206-7.

Post Exposure Prophylaxis (PEP)- NACO [cited 2015 June]. Available at: http://upsacs.in/pdf/GUIDELINES/PEP.pdf.

Williamson K, Reboli AC, Manders SM. Protease inhibitor-induced lipodystrophy. Journal of the American Academy of Dermatology. 1999;40(4):635-6.

Kaweti G, Abegaz T. Prevalence of percutaneous injuries and associated factors among health care workers in Hawassa referral and adare District hospitals, Hawassa, Ethiopia, January 2014. BMC public health. 2015 Dec;16(1):8.

Swetharani KV, Hamide A, Dutta TK, Harichandrakumar KT. Awareness of blood-borne infections and burden of occupational exposures to blood and body fluids among health care personnel in a tertiary care teaching hospital. Ind J Occ Envi Medici. 2016 Sep;20(3):138.

Bhattarai S, Smriti KC, Pradhan PM, Lama S, Rijal S. Hepatitis B vaccination status and Needle-stick and Sharps-related Injuries among medical school students in Nepal: a cross-sectional study. BMC research notes. 2014 Dec;7(1):774.

Smith KJ, Buckley R, Skelton H. Lamivudine (3TC)-induced contact dermatitis. Cutis. 2000;65(4):227-9.

Kaptanoglu AF, Kutluay L. Ichthyosiform eruption associated with lamivudine in a patient with chronic hepatitis-B infection. Int J Clin Practi. 2005;59(10):1237-8.

Kainer MA, Mijch A. Anaphylactoid reaction, angioedema, and urticaria associated with lamivudine. Lancet. 1996;348(9040):1519.

Lockhart SM, Rathbun RC, Stephens JR, Baker DL, Drevets DA, Greenfield RA, et al. Cutaneous reactions with tenofovir disoproxil fumarate: a report of nine cases. Aids. 2007;21(10):1370-3.

Joly V, Yeni P. [Non-nucleoside reverse transcriptase inhibitors]. Annales de medecine interne. 2000;151(4):260-7.